Wyoming, 2008

Winter Storm in Wyoming, January 19 to 20, 2008

January 19 to 20, 2008 · NWS RIW · 1 event in 1 county or zone

An upper level low moved across Wyoming bringing widespread snow. The heaviest snowfall occurred in the Teton and Gros Ventre ranges where 12 to 19 inches were observed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper level low moved across Wyoming bringing widespread snow. The heaviest snowfall occurred in the Teton and Gros Ventre ranges where 12 to 19 inches were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 19, 2:33 AM MST, 27 minutes earlier.

Area forecast discussion, Jan 19, 2:33 AM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
233 AM MST SAT JAN 19 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
VIGOROUS UPPER LOW VERY APPARENT ON IR AND WATER VAPOR SATELLITE IMAGERY
THIS MORNING. THIS FEATURE IS PROGGED TO CONTINUE TO MOVE SOUTH-
SOUTHEAST OVER WASHINGTON STATE DURING THE DAY. WARM AIR ADVECTIVE
SNOW ALREADY BEGINNING OVER THE NORTHWEST AND NORTH-CENTRAL
PORTIONS OF THE STATE IN AN INCREASING WEST-NORTHWEST FLOW AT H7.
AS A HIGH AMPLITUDE UPPER-LEVEL RIDGE OVER THE GULF OF ALASKA
BEGINS TO POSITIVELY TILT...THE VIGOROUS UPPER LOW BEGINS TO SPLIT
DURING THE DAY SUNDAY WITH THE MAIN PORTION RETROGRADING WESTWARD
OVER THE NORTHERN CALIFORNIA COAST AND A SECOND...WEAKER...PORTION
MOVING INTO SOUTHERN IDAHO. ENOUGH ISENTROPIC UPGLIDE PRESENT
TODAY AND Q-G FORCING TONIGHT WITH THIS FEATURE TO BRING
WIDESPREAD SNOW TO THE WEST AND NORTH. AS THE UPPER RIDGE IN THE
GULF OF ALASKA TILTS EASTWARD TODAY...IT PUSHES DOWN A DEEP ARCTIC
AIRMASS ALONG THE LEE OF THE MONTANA ROCKIES TODAY AND THROUGH
CENTRAL WYOMING SUNDAY. THE ARCTIC AIR THEN MOVES THROUGH
SOUTHERN AND WESTERN AREAS OF THE STATE SUNDAY NIGHT INTO MONDAY.
FAIRLY DEEP UPSLOPE FLOW IN COMBINATION WITH THE UPPER LOW TO THE
WEST WILL ALSO BRING WIDESPREAD SNOWFALL TO AREAS EAST OF THE
DIVIDE SUNDAY AND SUNDAY NIGHT IN THE NORTH...ALONG WITH AREAS OF
BLOWING AND DRIFTING. MAIN SNOW EVENT FOR THE SOUTH INCLUDING SWEETWATER
COUNTY EXPECTED TO HOLD OFF UNTIL SUNDAY NIGHT AND CONTINUE INTO
MONDAY MORNING. DECIDED TO HOLD OFF ON WINTER HIGHLIGHTS FOR NOW
WITH ADVISORY LEVEL SNOW AMOUNTS EXPECTED. PLENTY OF WIND AND VERY
COLD TEMPERATURES WILL MAKE THINGS QUITE NASTY BUT MOISTURE
ADVECTION FROM THE PACIFIC LIMITED AND SNOW RATIOS WILL QUICKLY
FALL OFF INTO THE 10 TO 1 RANGE ONCE THE ARCTIC FRONT MOVES
THROUGH. VERTICAL TEMPERATURE PROFILE ( -20C AT H7 AND  -30C AT
H5) BY SUNDAY EVENING BECOMES INDICATIVE OF LOW SNOW RATIOS.

.LONG TERM...TUESDAY THROUGH SATURDAY
LONG RANGE MODELS SEEM TO AGREE ON OVERALL PATTERN THROUGH NEXT
SATURDAY. HOWEVER...THE MOVEMENT OF WEATHER SYSTEMS ACROSS THE
REGION VARIES AND THIS MAKES THE FORECAST MORE CHALLENGING. ON
TUESDAY SOME SORT OF UPPER LOW FINDS ITS WAY TO CALIFORNIA WITH A
DEFORMATION AXIS LYING ACROSS SOUTHERN WY OR JUST SOUTH OF THE
BORDER. MEANWHILE A SHORTWAVE IS FORECAST TO MOVE INTO NORTHERN
MONTANA BY 00Z WED PER THE GFS. THE ECMWF IS SIMILAR AT THAT TIME.
MOST OF THE REGION SHOULD BE DRY ON TUE. DID LEAVE SLIGHT CHANCE
OF SNOW ALONG THE SOUTHERN WY BORDER OF OUR CWA. SOME MODERATION
OF HIGH TEMPS TUE. HOWEVER THE SNOW COVERED BASINS WILL NOT SEE AS
MUCH WARMING. THE SHORTWAVE DIVES SOUTH SOUTHEAST INTO WY LATE TUE
NIGHT AND THROUGH WY WED. WILL KEEP PRECIP CHANCES LITTLE CHANGED
DURING THIS TIME FRAME. LITTLE WARMER WED DUE TO MIXING WITH THE
TROUGH MOVING THROUGH THE AREA. GFS/ECMWF WISH TO TAKE THE UPPER
LOW INTO THE SOUTHWEST U.S. WED NIGHT. THEN THEY MOVE IT ACROSS
UTAH THURSDAY AND INTO COLORADO ON THURSDAY NIGHT AS AN OPEN
TROUGH. IF THIS DOES OCCUR SOME PRECIP MAY NEEDED TO BE ADDED
ACROSS THE SOUTH WED NIGHT THROUGH THURS NIGHT. WILL SEE WHAT THE
MODELS LOOK LIKE TONIGHT. FLOW ALOFT BECOMES NW FOR FRIDAY WITH A
SHORTWAVE APPROACHING WESTERN WY AT 00Z SAT. HAVE ADDED SOME
PRECIP CHANCES TO THE WESTERN MTS AND FAR WEST VALLEYS FRI. THE
TROUGH MOVES ACROSS WY FRIDAY NIGHT SPREADING ITS SNOW MAINLY OVER
THE MOUNTAINS. NEXT SATURDAY MAY BE UNSETTLED OVER THE WEST WITH A
MOIST WEST FLOW ALOFT INDICATED. HAVE KEPT A CHANCE OF SNOW OVER
THE WEST ZONES WITH DRY WEATHER EAST OF THE DIVIDE. LITTLE DAY TO
DAY CHANGE IN HIGHS WED THROUGH SATURDAY WITH HIGHS IN THE TEENS
AND 20S. LOWS WILL VARY WIDELY DUE TO CLOUD COVER AND SNOW
COVER...RANGING FROM 10 ABOVE TO 10 BELOW ZERO...WITH COLDER READINGS
IN THE FAR WEST VALLEYS.

&&

.AVIATION...
LIGHT SNOW AND PREVAILING MVFR WITH LOCAL IFR CIGS AND VSBYS WILL
SPREAD ACROSS MUCH OF FAR WEST WYOMING AND THE WESTERN MOUNTAINS INCLUDING
JAC BY 15Z TODAY AND CONTINUE INTO SATURDAY NIGHT. VFR CIGS BETWEEN
100-120KFT MSL WILL PREVAIL EAST OF THE DIVIDE THROUGH SATURDAY
MORNING WITH THIS DECK BECOMING SCT-BKN IN THE AFTERNOON.
SOUTHWEST WIND WILL INCREASE TO 20-30KTS THROUGH CPR AND VICINITY WITH
LOCAL BLSN AND LIMITED SFC VSBY.

&&

.FIRE WEATHER...
A SIGNIFICANT WINTER STORM IS EXPECTED TO BRING WIDESPREAD SNOW
BOTH WEST AND EAST OF THE DIVIDE TODAY THROUGH MONDAY MORNING. AN
ARCTIC AIRMASS WILL MOVE FROM NORTHEAST TO SOUTHWEST THROUGH THE
DISTRICT ON SUNDAY INTO MONDAY MORNING FOR WINDY AND VERY COLD
CONDITIONS ALONG WITH AREAS OF BLOWING AND DRIFTING SNOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CHURCH
LONG TERM...AR
AVIATION...AEM
FIRE WEATHER...CHURCH
Hazardous weather outlook, Jan 18, 9:43 AM MST, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
943 AM MST FRI JAN 18 2008

WYZ001>020-022>030-191343-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
943 AM MST FRI JAN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...WINTER STORM WARNING FOR THE BIG HORN MOUNTAINS THROUGH 3 PM...

...WINTER STORM WARNING FOR THE BUFFALO AREA THROUGH 3 PM...

...SNOW ADVISORY FOR SOUTHERN JOHNSON COUNTY THROUGH 3 PM...
INCLUDING KAYCEE...

...SNOW ADVISORY FOR NORTHERN BIG HORN BASIN THROUGH 3 PM...

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO CONTINUE OVER THE BIG HORN MOUNTAINS...NORTHERN
BIG HORN BASIN AND BUFFALO AREA UNTIL 3 PM MST THIS AFTERNOON.
AREAS OF LIGHT SNOW ARE EXPECTED OVER THE WESTERN MOUNTAINS AND
BIGHORN MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL EXISTS FOR A STRONG PACIFIC STORM SYSTEM...TO COMBINE
WITH AN ARCTIC AIRMASS...AND BRING WIDESPREAD SIGNIFICANT SNOWFALL
AND WINDY CONDITIONS TO WESTERN...CENTRAL AND SOUTHERN WYOMING
SATURDAY NIGHT THROUGH MONDAY MORNING. SIGNIFICANT SNOWFALL EAST OF
THE DIVIDE IS POSSIBLE WITH THIS SYSTEM. THIS INCLUDES THE EASTERN
ABSAROKA MOUNTAINS ALONG THE CODY FOOTHILLS...THE EAST WIND RIVER
MOUNTAINS...THE LANDER...RIVERTON AND SOUTH PASS AREAS...AND
SOUTHWESTERN WYOMING. STRONG NORTH TO NORTHEAST WINDS ALONG WITH
BITTERLY COLD TEMPERATURES WILL ACCOMPANY THE SNOW. STAY TUNED FOR
THE LATEST STATEMENTS AND FORECASTS REGARDING THIS POTENTIALLY SNOWY
AND VERY COLD WEATHER PATTERN THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS FROM OUR LATEST
STORM SYSTEM ALONG WITH VISIBILITIES OF ONE QUARTER MILE OR LESS.
THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
January 19, 3:00 AM MST to January 20, 7:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Mesonet
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67020.